Is Seroquel safe for an elderly dementia patient?

A fellow caregiver asked...

My mother (89) has dementia (CT scans reveal blood vessel shut down and atrophied brain). Lately, she will go a couple of days without sleep which is murder on the caregivers who must attend to her. She has had several falls and is at extreme risk for falling. The caregivers follow her around the house at all times which is sometimes like following the Energizer Bunny. She is confused and delusional and is often looking for the people in her life...my deceased father, her mother, her sister, her cousins, people all long gone. At night she gets the munchies and will raid the refrigerator, have a loose BM at 2 AM (sometimes before making it to the bathroom) then will finally go to bed but even then may not go to sleep. Of course, the caregivers get no sleep not to mention having the unpleasant task of cleaning up mom in the middle of the night. What should we do? She is taking Aricept, Namenda, Zoloft, and Remeron (and Ativan as needed, typically around 5 PM for agitation). We have been conservative with drugs because the side effects all seem to indicate drowsiness, and with her risk for falling we don't want to add to her feebleness. How can we get her to sleep peacefully at night? I've heard about Seroquel, but information on the Internet is full of dire warnings for the elderly with warnings of possible death. How safe is Seroquel? We are worried that she will still get up in the middle of the night, groggy, disoriented, and wobbly on her feet.

Expert Answer

Ladislav Volicer, M.D., Ph.D., is recognized as an international expert on advanced dementia care. He is a courtesy full professor at the School of Aging Studies, University of South Florida, Tampa, and visiting professor at the Third Medical Faculty, Charles University, Prague, Czech Republic. Twenty-five years ago, he established one of the first dementia special care units.

This is a difficult situation but I would not recommend adding Seroquel to her medications. It is difficult to find an effective dose without side-effects with it. If you are afraid of falling, I would try to eliminate Ativan, because it increases greatly the risk of falling. It would be better to try to deal with your mother's agitation by behavioral strategies, e.g., trying to keep her occupied. I wonder if she is getting her Aricept in the morning. If she gets it in the evening that may cause nightmare and disturb her sleep. I would recommend replacing Remeron by Trazodone given in the evening. It is also an antidepressant and it promotes sleep better than Remeron.